And so it begins.
Temporary alopecia areata—or hair loss due to the immune system mistakenly attacking the hair follicles—is among the many side effects of chemotherapy. While my family and I have been expecting it, we have been defiantly optimistic that my hair will just thin out and thus not require a bald shave.
Until tonight, approaching the end of week two after my first treatment, my hair had been suspiciously healthy, as in hair loss has been at pre-chemo levels. Normal.
Now that a significant amount of hair is starting to fall out, I have to actually confront the issue at hand: When do I shave, if at all? Do I let it thin out and accept having bald patches over which I would have to wear a cap or scarf anyway? Or should I dive straight into the deep end and experience the #baldlife? This way, I wouldn’t have to pull out clumps of hair every time I wash my hair. I could also ponder the use of a wig.
Right now, my mental state can only accept the former. I’d rather have bald patches and cover them up than to announce to the world my baldness. Pulling out clumps is preferable (I say this now…). Insurance apparently can cover some, if not all, of the cost of a wig, because insurance must cover medications or other methods that treat side effects of treatments. Hair loss = side effect.
Suffice to say, this conundrum is amusing at best. My boyfriend is hilariously offering to shave his own head and have us wear matching hats or caps. I love this man.
It is likely that after a few more washes and cover-up attempts, I’ll actually have to shave. But for now, I can keep entertaining the question: to shave or not to shave?